Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 33, NWS Los Angeles, CA

March 29, 2021

NWS Los Angeles, CA issued this small craft advisory at Mar 29, 2021, 9:03 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2021, 9:03 PM PDT (04:03 UTC)
Expired
Mar 30, 2021, 2:05 PM PDT
In force
17 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

600 
WHUS76 KLOX 300403
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
903 PM PDT Mon Mar 29 2021

PZZ670-673-676-301215-
/O.EXP.KLOX.GL.W.0015.000000T0000Z-210330T0400Z/
/O.NEW.KLOX.SC.Y.0033.210330T0403Z-210330T1700Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
903 PM PDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PDT TUESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...Until 10 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-650-655-300515-
/O.EXP.KLOX.SC.Y.0032.000000T0000Z-210330T0400Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
903 PM PDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have fallen below Small Craft Advisory levels.

$$
3 follow-up statements
498 
WHUS76 KLOX 301001
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
301 AM PDT Tue Mar 30 2021

PZZ670-673-676-301700-
/O.CON.KLOX.SC.Y.0033.000000T0000Z-210330T1700Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
301 AM PDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
911 
WHUS76 KLOX 301601
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
901 AM PDT Tue Mar 30 2021

PZZ673-676-301715-
/O.CAN.KLOX.SC.Y.0033.000000T0000Z-210330T1700Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
901 AM PDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Conditions will remain below Small Craft conditions until Wed
morning. 

$$

PZZ670-302200-
/O.EXT.KLOX.SC.Y.0033.000000T0000Z-210330T2200Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
901 AM PDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
489 
WHUS76 KLOX 302105
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
205 PM PDT Tue Mar 30 2021

PZZ670-302215-
/O.CAN.KLOX.SC.Y.0033.000000T0000Z-210330T2200Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
205 PM PDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

The wave heights will drop below advisory criteria.

$$

PZZ650-655-310515-
/O.NEW.KLOX.SC.Y.0034.210331T1000Z-210331T1900Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
205 PM PDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO NOON PDT
WEDNESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island and Inner waters from 
  Point Mugu to San Mateo Pt. CA including Santa Catalina and 
  Anacapa Islands.

* WHEN...From 3 AM to noon PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 6:08 PM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 29, 6:08 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
608 PM PDT Mon Mar 29 2021

.SYNOPSIS...29/1241 PM.

Northeast winds will form tonight and persist through Thursday,
peaking Tuesday night and Wednesday, resulting in significant
warming and drying. Temperatures will peak at 10 to 15 degrees
above normal. Friday through the weekend looks cooler with
increasing onshore flow and marine layer influence.

&&

.SHORT TERM (TDY-THU)...29/215 PM.

A shallow marine layer remains in place this afternoon. The low
clouds and dense fog from earlier today on the Central Coast has
cleared out, but a patch remains around Catalina. While confidence
is never high with low clouds and fog, expecting that patch to
push into eastern LA County tonight as southeast eddy flow
develops, and also expecting fog to reform on the Central Coast.
The clouds could push up into southern Santa Barbara County
tomorrow morning due to the expanse of that eddy, but that remains
to be seen. Northwest winds will affect southern Santa Barbara
County this evening, as well as the Antelope Valley, and then
quickly become northeasterly by Tuesday morning. The winds will
then increase through the day as west-to-east pressure gradients
trend strongly offshore. While confident that these winds will
affect the mountains and valleys, the marine layer may block or at
the very least delay those winds from reaching the coast. Decided
to put out a Wind Advisory for where the winds will be the
strongest, namely the LA mountains and the Santa Clarita Valley.
Other parts of LA and Ventura County will also be windy, but maybe
not quite into the advisory category.

The main event for the offshore flow remains on target for Tuesday
night and Wednesday, when most of Los Angeles and Ventura Counties
will see gusts between 35 and 55 mph, with isolated gusts to 65
mph in the windiest hills. Expecting widespread Wind Advisories
for this period, and cannot discount a low-end High Wind Warning
especially if the expected -8mb LAX-DAG gradient pans out (which
it often does not). Interior Santa Barbara County as well as
parts of San Luis Obispo County will also see gusts in the 20 to
40 mph range. The winds will weaken by 10-20 mph but remain around
Wednesday night through Thursday. Humidities will be very low as
well later Tuesday through Thursday. While Red Flag weather
conditions will be met, fuels and vegetation are currently moist
enough to NOT need any Red Flag Warning consideration.

The air mass will warm some on Tuesday, then even more on
Wednesday and Thursday as the offshore flow combines with a modest
upper level high under clear skies. High temperatures will be
generally in the mid 70s to mid 80s, with a few spots approaching
90 during the Wednesday and Thursday peak. While this equates to
10-20 degrees above normal for this time of the year, calendar day
records are rather high and look safe at this point.

.LONG TERM (FRI-MON)...29/219 PM.

A weak upper level closed low, currently about 900 miles southwest
of Los Angeles, is projected to patiently wait its turn and move
through extreme southern California on Friday. Notably, nearly all
of the ensembles are on board with this timing. This will cool the
air mass on Friday and Saturday and quickly reverse the
persistent offshore flow to onshore. This should also usher in a
return of the marine layer with low clouds and fog, along with
more seasonal temperatures through at least Easter Sunday, and
possibly for the Bruin victory parade later that week.

&&

.AVIATION...30/0103Z.

At 2331Z, there was a 1200 foot deep marine layer at KLAX. The
top of the inversion was about 1900 feet with a temperature of 20
C.

High confidence in the TAFs through the evening, moderate
confidence afterward. Lower confidence the timing of cigs and
decreased vis for the central coast near KSMX and the LA coast.
Low confidence in KSBA and KOXR TAFs with cigs possible late
tonight into tomorrow morning. Otherwise, conditions are expected
to remain VFR.

KLAX...High confidence in CAVU TAF through 08Z Tuesday with
moderate confidence in timing of low clouds. Any east wind
component will be under 5 kt.

KBUR...Moderate confidence in CAVU TAF, with a 10% chance of brief
cigs.

&&

.MARINE...29/101 PM.

Patchy dense fog with visibility of 1 NM or less will be possible
again tonight across the coastal waters off the central coast and
in the waters off the LA county coast.

High confidence that Small Craft Advisory (SCA) level winds will
continue through this afternoon across the waters along the
Central Coast (off the coast at least 10 NM) to San Nicolas
Island. By late afternoon or early evening, moderate to high
confidence in Gale force gusts across these waters, particularly
from the Channel Islands to San Nicolas Island. These winds should
be fairly short-lived, likely returning back to SCA level by
midnight. For the nearshore waters along the Central Coast, winds
will likely increase to SCA level by this afternoon and last
through the evening, with a 20-30% chance of Gale force gusts.
Moderate to high confidence in SCA level winds reaching the Santa
Barbara Channel, especially the western portion this afternoon and
evening. Moderate confidence in SCA level winds across the waters
adjacent to LA and Orange Counties and will likely remain
confined to the western portion from Anacapa Island to Catalina
Island. Winds should then diminish by Tuesday. In addition to
winds, SCA level hazardous seas over 10 feet are possible tonight
into Tuesday morning, mainly for the outermost waters.

A moderate to locally strong Santa Ana wind event is expected on
Tuesday and Wednesday. This will lead to a chance of at least SCA
level northeast winds from Point Mugu to Santa Monica extending
out to at least the Channel Islands and possibly also through the
San Pedro Channel out to Catalina Island. Choppy short-period
steep seas will be likely which will be hazardous to mariners.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Tuesday for zones
      39-52. (See LAXNPWLOX).
     Wind Advisory in effect from 6 AM to 6 PM PDT Tuesday for
      zones 46-54-88. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 645-650-655. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PDT this evening for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Breezy offshore flow with very dry conditions on Thursday will
bring elevated fire weather conditions

&&

PUBLIC...Kittell
AVIATION...Phillips/Sweet
MARINE...Sweet
SYNOPSIS...RK

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:28 AM PDTWind AdvisoryLOXLos Angeles30 hr
Mar 30, 2:05 PM PDTSmall Craft AdvisoryLOX24 hr

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.